Skip to Main Content

++

INITIAL EVALUATION: POISONING OR OVERDOSE

++

Patients with drug overdoses or poisoning may initially have no symptoms or they may have varying degrees of overt intoxication. The asymptomatic patient may have been exposed to or may have ingested a lethal dose but not yet exhibit any manifestations of toxicity. It is important to: (1) quickly assess the potential danger, (2) consider gut decontamination to prevent absorption, (3) treat complications if they occur, and (4) observe the asymptomatic patient for an appropriate interval.

++
Assess the Danger
++

If the drug or poison is known, its danger can be assessed by consulting a text or computerized information resource or by calling a regional poison control center. (In the United States, dialing 1-800-222-1222 will direct the call to the regional poison control center.) Assessment will usually take into account the dose ingested; the time since ingestion; the presence of any symptoms or clinical signs; preexisting cardiac, respiratory, kidney, or liver disease; and, occasionally, specific serum drug or toxin levels. Be aware that the history given by the patient or family may be incomplete or unreliable.

++

IMMEDIATE 24-HOUR TOXICOLOGY CONSULTATION

Call your regional poison control center

U.S. toll-free 1-800-222-1222

++
Observation of the Patient
++

Asymptomatic or mildly symptomatic patients should be observed for at least 4–6 hours. Longer observation is indicated if the ingested substance is a sustained-release preparation or is known to slow gastrointestinal motility (opioids, anticholinergics, salicylate) or may cause a delayed onset of symptoms (such as acetaminophen, colchicine, or hepatotoxic mushrooms). After that time, the patient may be discharged if no symptoms have developed. Before discharge, psychiatric evaluation should be performed to assess suicide risk. Intentional ingestions in adolescents should raise the possibility of unwanted pregnancy or sexual abuse.

++

THE SYMPTOMATIC PATIENT

++

In symptomatic patients, treatment of life-threatening complications takes precedence over in-depth diagnostic evaluation. Patients with mild symptoms may deteriorate rapidly, which is why all potentially significant exposures should be observed in an acute care facility. The following complications may occur, depending on the type of poisoning.

++

COMA

++
Assessment & Complications
++

Coma is commonly associated with ingestion of large doses of antihistamines (eg, diphenhydramine), benzodiazepines and other sedative-hypnotic drugs, ethanol, opioids, antipsychotic drugs, or antidepressants. The most common cause of death in comatose patients is respiratory failure, which may occur abruptly. Pulmonary aspiration of gastric contents may also occur, especially in victims who are deeply obtunded or convulsing. Hypoxia and hypoventilation may cause or aggravate hypotension, arrhythmias, and seizures. Thus, protection of the airway and assisted ventilation are the most important treatment measures for any poisoned patient.

++
Treatment
++
A. Emergency Management
++

The initial emergency management of coma can be remembered by the mnemonic ABCD, for Airway, Breathing, ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.